Nebraska, 2008

Hail in Nebraska, May 23, 2008

May 23, 2008 · NWS OAX · 2 events in 2 counties and zones

Warm and moist air riding over a warm front in Kansas caused thunderstorms, a few severe, to move into far southeast Nebraska during the late morning hours of May 23rd. The storms produced marginally severe size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Warm and moist air riding over a warm front in Kansas caused thunderstorms, a few severe, to move into far southeast Nebraska during the late morning hours of May 23rd. The storms produced marginally severe size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:53 AM CST, 7 hours 33 minutes earlier.

Area forecast discussion, May 23, 2:53 AM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
353 AM CDT FRI MAY 23 2008

.DISCUSSION...

LARGE OMEGA-TYPE BLOCK IS IN PLACE ACROSS THE U.S. WHICH WL
PROVIDE FORECAST AREA WITH A PROLONGED PD OF MODERATE TO HIGH POPS
ALONG WITH PSBL SIGNIFICANT RAINS. MAIN FORECAST CHALLENGE WILL
BE THE ATTEMPT TO DIFFERENTIATE BETWEEN PDS OF HIGHER POPS VS.
LOWER POPS AND THEN TEMPERATURES AS WARM FRONTAL BOUNDARY ATTEMPTS
TO LIFT NWD ACROSS THE CWA.

EARLY MORNING STLT SHOWED WRN LOW OF U.S. BLOCK PIVOTING ARND
SRN NV VCNTY. AHEAD OF IT...A WELL-DEFINED EMBEDDED WAVE HAD
PUNCHED NWD THRU NEBR SANDHILLS AND WAS MOVG INTO SCNTRL SD AT
08Z. THIS WAVE HAD HELPED PUSH A BAND OF TSTMS EWD ACROSS THE CWA
THIS MORNING WITH ACTIVITY STILL PRODUCING PEA-SIZE HAIL IN OMA
VCNTY JUST BFR 08Z WITH SOME SMALL WIND/HAIL THREAT CONTG EARLY
THIS MORNING FAR SERN ZONES. CONVECTION AND DRY SFC AIR FLOWING
AROUND HIGH PRESSURE N OF THE GREAT LAKES REGION WILL LIKELY
REINFORCE SFC FRONT TO OUR S. BY LATE AFTN FRONT EXPECTED TO EXTD
ESE FM LOW PRES THAT WAS FCST TO BE JUST S OF THE WRN PART OF THE
NEBR PNHDL. THUS WITH A LOT OF CLOUDS EXPECTED TDA AND COOL ESE
SFC FLOW...LOWERED MOST TEMPS DOWNWARD CLOSE TO MAV GUID. ISOLD NEW
CONVECTION HAD DVLPD SINCE 07Z OVR SCNTRL NEBR PLUS OTHER ACTIVITY
HAD SLOWED DOWN A BIT FAR E...THUS MAY HAVE TO GO WITH FAIRLY HIGH
POPS THIS AM. BUT AS EMBEDDED WAVE LIFTS FARTHER N AND LOW LVL
JET WEAKENS TOWARD MIDDAY WOULD EXPECT PCPN CHCS TO DIMINISH THIS
AFTN WHICH WAS SUGGESTED BY MODELS.

ANOTHER ROUND OF CONVECTION...WHICH WL LIKELY DVLP LATER THIS
AFTN OVR WRN PLAINS...SHOULD WORK NEWD INTO MUCH OF THE CWA AGAIN
TNGT AS ANOTHER JET SEGMENT IS FORECAST TO ROTATE AROUND UPPER LOW
INTO SWRN NEBR/NWRN KS. HOWEVER...WITH UPPER HEIGHTS FCST TO
INCREASE A BIT INTO SAT AM...AND ANY WAVE ASSOCD WITH UPPER JET
NOT FCST TO BE AS WELL DEFINED AS THE ONE LIFTING INTO SD THIS
MORNING...CONFINED LIKELY POPS TO ALONG AND W OF THE MO RIVER.
ALSO WITH INSTABILITY AXIS REMAINING BASICALLY IN A SIMILAR
POSITION AS IT WAS THIS MORNING EXPECT MAIN SVR THREAT TO REMAIN
TO OUR W TNGT. BUT WITH A HIGH PRECIPITABLE WATER VALUE AXIS
REMAINING IN PLACE POINTED TOWARD FCST AREA...HEAVY RAIN WL
CONTINUE A THREAT THRU THE WEEKEND. OUTSIDE OF 3 SOUTHWESTERN MOST
COUNTIES...OVERNIGHT RAINS HAVE FALLEN OVER AN AREA THAT HAD BEEN
RELATIVELY DRY AND THEN MOST AMOUNTS PER OBS WERE 3/4 OF AN INCH
OR LESS. RAIN OVR FAR SRN ZONES WAS ALSO MOSTLY LESS THAN 1/2
INCH. THUS FLASH FLOOD WATCH 3 SWRN ZONES WL BE CANCELLED WITH
THIS ZONE ISSUANCE. ALSO IF ANOTHER ROUND OF CONVECTION LIKE THIS
MORNING ROTATES ACROSS THE CWA TNGT...FEEL IT SHOULD BE HANDLED
FAIRLY WELL BY RIVERS/STREAMS...SO NO NEW FLASH FLOOD WATCH
ATTM...ALTHOUGH DAY SHIFT CAN REASSESS.

THERE REMAINS SOME QUESTION HOW FAR WARM FRONT WILL BE ABLE TO
LIFT N THRU THE CWA ON SATURDAY THUS KEPT MODEST POPS IN FCST AND
TRIMMED BACK TEMPS A BIT NRN 1/2. WOULD APPEAR CONVECTION CHCS
INCREASE A BIT THEN EARLY SAT NGT...SPCLY NWRN 1/2...AS A FAIRLY
STRONG WAVE LIFTS NEWD OUT ACROSS THE DAKOTAS. THE WAVE SHOULD
LIFT WARM FRONT N OF THE CWA SAT TNGT/EARLY SUNDAY AND WARM TEMPS
FOR SUN PER PREV FCST STILL APPEAR ON TRACK. THIS SHOULD ALSO
DRASTICALLY REDUCE PCPN CHCS SUN UNTIL WARM FRONT TRIES TO
REESTABLISH ITSELF OVR SRN ZONES SUN EVENING/SUN NGT. THEN GOOD
AGREEMENT AMONG MODELS IN DVLPG ANOTHER MCS OVR THE CWA AS LOW
LVL JET STRENGTHENS AND/AS MOISTURE RETURNS. THUS INCREASED POPS A
BIT INTO LIKELY CATEGORY CNTRL SECTIONS JUST N OF WHERE BNDRY
EXPECTED TO BE FOCUSED.

MEMORIAL DAY/TUE ARE TRICKY AS H85 TEMPS REMAIN WARM MONDAY BUT
SFC FRONT COULD BECOME ESTABLISHED ALONG KS BORDER WITH CLOUDS/SCT
PCPN CONTG TO THE N. TUE MUCH OF THE CWA COULD BE EVEN COOLER
STILL AS H85 FRONT GETS SUPPRESSED TO OUR S AND ANY HIGH PLAINS
CONVECTION THAT DVLPS MON NGT ATTEMPTS TO MOVE EWD. DIDN/T WANT TO
CHANGE THOSE PDS TOO MUCH ATTM...BUT DID TRIM BACK HIGHS A BIT.

MODELS WERE STARTING TO HINT THAT WED COULD BE DRY AS UPPER RIDGE
STARTS TO REBUILD OVR THE CNTRL U.S. THIS DRIER WX COULD LINGER
INTO THU BEFORE ANOTHER EMBEDDED SHORTWV TROUGH KICK OUT TOWARD
THE PLAINS. MADE NO SIGFNT CHANGES TO LAST 2 DAYS OF THE
FCST...BUT THEY MAY NEED ADJUSTING IN LATER FCSTS.

&&

.AVIATION...

FOR TAF SITES KOMA...KLNK AND KOFK THRU 24/06Z.

AT 09Z...LINE OF TSRA QUICKLY MOVING THRU WRN IA WITH CB TOPS
GENERALLY FL400. STRONGEST ACTIVITY HAS PASSED ALL TAF SITES...BUT
EXPECT LINGERING -SHRA/SHRA WITH EMBEDDED VCTS THRU ABOUT 11Z AND
MVFR CIGS. AFT 12Z...MVFR CONDITIONS PREVAILING ALL TAF SITES
THEREAFTER. STRONG SFC LOW SITUATED OVR SRN HIGH PLAINS WITH TIGHT
PRESSURE GRADIENT ACROSS THE REGION WILL TRANSLATE TO  SFC WINDS
G20-30KT PREVAILING FROM THE SE ALL SITES...SO NO CROSS WIND
CONCERNS THRU THE PD.
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/DEE
Hazardous weather outlook, May 23, 5:22 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
622 AM CDT FRI MAY 23 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
622 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA THIS MORNING AND
THEN AGAIN LATER TONIGHT. ANY THUNDERSTORM HAS THE POTENTIAL OF
PRODUCING HEAVY RAIN. ALTHOUGH A FEW STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS...THE GREATER SEVERE WEATHER THREAT
APPEARS TO BE SOUTH THROUGH WEST OF THE REGION DURING THIS TIME PERIOD.

THE THUNDERSTORMS ARE THE RESULT OF WARM AND MOIST AIR SPREADING
NORTH OVER A WARM FRONT THAT WILL LIKELY REMAIN OVER KANSAS
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE DURING MUCH OF THIS TIME.
THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORMS SATURDAY THROUGH
MONDAY AS A WARM FRONT MOVES NORTH ACROSS THE REGION SATURDAY AND
SUNDAY AND THEN BECOMES RE-ESTABLISHED OVER SOUTHERN NEBRASKA LATE
SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE THAT STORM SPOTTER ACTIVATION MAY BE REQUIRED
OVER SECTIONS OF THE REGION...MAINLY WEST OF OMAHA AND THEN MAINLY
THIS EVENING.

CHERMOK

In the hours before

Local storm report, May 23, 4:41 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       1 N VALLEY              41.33N 96.35W
05/23/2008  M0.92 INCH       DOUGLAS            NE   OFFICIAL NWS OBS

            RAIN ENDED PRIOR TO 530 AM.

&&

DEE

The radar

The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gage

When
May 23, 10:26 AM CST
Where
Gage County, Liberty
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.080, -96.480

Hail, Pawnee

When
May 23, 10:50 AM CST
Where
Pawnee County, 1.06 mi W of Steinauer
Measured
0.88 in hail
Reported by
Public
Coordinates
40.220, -96.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89686, 89687.